Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Salt Lake City, UT

August 1, 2005Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2005, 5:21 AM MDT for Washington County, Utah. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 5:21 AM MDT (11:21 UTC)
Expired
Aug 1, 2005, 7:15 AM MDT
In force
114 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 011125
FFWSLC
UTC053-011315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 AM MDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 715 AM MDT

* AT 513 AM MDT...FLASH FLOODING WAS INDICATED BY DOPPLER RADAR FROM 
  THUNDERSTORMS OVER THE RECENTLY BURNED AREAS NEAR VEYO.

* THE STORMS PRODUCING THE FLASH FLOODING CONTINUE TO FORM OVER      
  CENTRAL AND WESTERN WASHINGTON COUNTY.

RADAR INDICATES NEARLY AN INCH OF RAIN HAS FALLEN ON THE RECENTLY 
BURNED AREAS OF WASHINGTON COUNTY WITH LIGHT RAIN CONTINUING.

FLOODING IS OCCURRING OR IS IMMINENT ON THE RECENTLY BURNED AREAS OF 
THE DAMMERON COMPLEX AND SURROUNDING SMALLER FIRES. MOST FLOOD 
RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER 
COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS 
A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING 
WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3752 11369 3722 11374 3722 11357 3751 11352

$$

CVG
2 follow-up statements
000 
WGUS75 KSLC 011217
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT MON AUG 1 2005

UTC053-011315-
WASHINGTON UT-
615 AM MDT MON AUG 1 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 AM MDT FOR CENTRAL
WASHINGTON COUNTY...

AT 605 AM MDT...MODERATE RAINFALL CONTINUES IN THE VEYO AREA      
PARTICULARLY WHERE THE DAMMERON FIRE BURNED LAST MONTH. DEBRIS FLOWS 
ARE LIKELY OCCURRING IN RECENTLY BURNED AREAS AROUND VEYO.

THUNDERSTORMS WITH EXCESSIVE RAIN WILL REMAIN OVER CENTRAL AND 
WESTERN WASHINGTON COUNTY THOUGH 700 AM MDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3752 11369 3722 11374 3722 11357 3751 11352

$$

CVG
000 
WGUS75 KSLC 011322
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
720 AM MDT MON AUG 1 2005

UTC053-011337-
WASHINGTON UT-
720 AM MDT MON AUG 1 2005

...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY EXPIRED AT
715 AM MDT...

RAIN HAS DECREASED OVER WASHINGTON COUNTY AND THE FLASH FLOOD 
WARNING FOR CENTRAL WASHINGTON COUNTY HAS EXPIRED.  HOWEVER...LIGHT 
THUNDERSTORMS CONTINUE OVER THE AREA. FLASH FLOODING HAS NOT BEEN 
REPORTED ALTHOUGH DOPPLER WEATHER RADAR INDICATES THAT BETWEEN ONE 
HALF INCH AND ONE AND A HALF INCHES OF RAIN HAS FALLEN ON RECENTLY 
BURNED AREAS THIS MORNING. USE CAUTION TRAVELING IN CENTRAL AND 
WESTERN WASHINGTON COUNTY THIS MORNING AS RECENTLY BURNED AREAS CAN 
PRODUCE FLASH FLOODING FROM RELATIVELY LIGHT RAINFALL.

LAT...LON 3752 11369 3722 11374 3722 11357 3751 11352

$$

CVG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:56 AM MDT, 25 minutes earlier.

Area forecast discussion, Aug 1, 4:56 AM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 AM MDT MON AUG 1 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER UTAH WILL REMAIN IN
PLACE THROUGH THE MIDDLE OF THE WEEK WITH A DRYING TREND FOR LATE IN
THE WEEK.

&&

.DISCUSSION...COMPLEX OF SHOWERS AND THUNDERSTORMS HAS PERSISTED
OVER SOUTHWEST UTAH THROUGH THE NIGHT. A VORT MAX IS APPARENT ON
RADAR OVER THE AREA. SHOWERS DEVELOPING RAPIDLY TO THE NORTH AS A
WEAK JET FORMS IN AN AXIS OF DEFORMATION. COLDER CLOUD TOPS AND
SHOWERS ASSOCIATED WITH THE DYNAMICS ARE EXPECTED TO LIFT NORTH
ACROSS CENTRAL UTAH THROUGH THE DAY. NEXT SYSTEM TO AFFECT UTAH IS
THE DRY TROUGH ALOFT SEEN IN UPPER LEVEL PV FIELDS. THAT WILL BRING
PVA TO UTAH BY LATE TODAY ALONG WITH SOME DRIER AIR ALOFT SPREADING
INTO WESTERN PORTIONS...BOTH OF WHICH WILL FURTHER ENHANCE
CONVECTIVE DEVELOPMENT DURING THE AFTERNOON AND EVENING. TRAILING
TROUGH IN THE WESTERLIES APPROACHING THE COAST MERGES WITH THE FIRST
BY TUESDAY AFTERNOON WHICH BRINGS A WEAK JET OVER UTAH. THAT WILL
ENHANCE SHEAR AND COULD LEAD TO MORE POTENT THUNDERSTORMS FOR
TUESDAY AND WEDNESDAY. GFS HAS CHANGED FROM THE WEEKEND RUNS TO NOW
BRING A FLOW FROM THE NORTH OR WEST OVER THE AREA FOR THURSDAY
THROUGH THE WEEKEND. THAT WILL SPREAD A DRIER AND MORE STABLE
AIRMASS SLOWLY ACROSS UTAH.

CHANGES THIS MORNING MAINLY TO RAISE POPS MONDAY THROUGH WEDNESDAY
AND DECREASE POPS THEREAFTER.

&&

.HYDRO...HAVE HELD OFF ON ANY FLASH FLOOD WATCHES FOR NOW. EXTENSIVE
CLOUD COVER OVER SOUTHERN UTAH WILL LIMIT CONVECTION THERE AFTER THE
CURRENT COMPLEX WEAKENS THIS MORNING. MONITORING RECENT BURN AREAS
CLOSELY FOR HEAVY RAIN EARLY THIS MORNING.

&&

.FIRE WEATHER...MODERATE TO EXCELLENT HUMIDITY RECOVERY THIS MORNING
WITH A MONSOON MOISTURE SURGE WELL ESTABLISHED AND A SHOWER AND
THUNDERSTORM COMPLEX ONGOING THIS MORNING OVER SOUTHWEST UTAH. THE
AREA THAT WILL SEE THE LEAST MOISTURE THE NEXT FEW DAYS IS THE
NORTHWEST CORNER OF THE STATE. MAIN CHANGE FOR THIS MORNINGS PACKAGE
IS CONFIDENCE IS GROWING FOR SIGNIFICANT DRYING TREND LATE THIS WEEK
AND NEXT WEEKEND.

&&

.AVIATION...NONE. SEE SLCTAFSLC.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

GIBSON
Hazardous weather outlook, Jul 31, 7:00 AM MDT, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SUN JUL 31 2005

UTZ001>021-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS
MUCH OF UTAH AND SOUTHWEST WYOMING TODAY. SOME OF THE STRONGER
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

LITTLE CHANGE IS EXPECTED IN THE OVERALL WEATHER PATTERN THROUGH
MIDWEEK. THE RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS EACH
DAY THROUGH WEDNESDAY. LOCALLY HEAVY RAINS ARE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS.

DRIER AIR MAY BEGIN TO WORK INTO THE FAR NORTHERN PORTION OF UTAH
LATE IN THE WEEK.  SOUTHERN AND EASTERN SECTIONS OF UTAH WILL REMAIN
MOIST AND UNSTABLE...WITH SCATTERED SHOWERS AND THUNDERSTORMS TO
CONTINUE ON INTO THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.